Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 48, NWS Melbourne, FL

June 19, 2004Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 19, 2004, 7:52 PM EDT for Osceola County, Florida. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2004, 7:52 PM EDT (23:52 UTC)
Expired
Jun 19, 2004, 8:45 PM EDT
In force
53 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Osceola County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 11.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2004-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2004-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WUUS52 KMLB 192352
SVRMLB
FLC097-200045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
750 PM EDT SAT JUN 19 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSCEOLA COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 845 PM EDT

* AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES NORTH OF HARMONY...OR ABOUT 10 MILES
  NORTHEAST OF NARCOOSSEE...MOVING SOUTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE PINE GROVE...ALLIGATOR      
  LAKE...AND HARMONY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.


LAT...LON 2839 8102 2838 8121 2783 8122 2785 8092

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:00 PM EDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 19, 3:00 PM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT SAT JUN 19 2004

...SUMMER SOLSTICE OCCURS AT 857 PM SUNDAY...

.DISCUSSION...NASA VERTICAL WIND PROFILERS AT THE SPACE CENTER AND
PATRICK AFB ASOS INDICATE AN ONSHORE WIND HAS DEVELOPED. LATEST
VISIBLE SATELLITE LOOP SHOWS CUMULUS PILING UP AGAINST THE COAST AS
THE DEVELOPING SEA BREEZE ENCOUNTERS THE SYNOPTIC SCALE SOUTHWEST
FLOW. EXPECT A LATE SEA BREEZE INTERACTION ALONG THE COAST...
ESPECIALLY CAPE NORTH. WILL HAVE TO CARRY POPS INTO THE EARLY
EVENING HOURS FOR THE STORMS THAT FORMED ALONG THE LATE AFTERNOON
SEA BREEZE BOUNDARY COLLISION. WILL GO WITH A 40 POP N BREVARD/CSTL
VOLUSIA AND NORTHERN INTERIOR...A 30 POP S BREVARD/INDIAN RIVER
WHERE THE SEA BREEZE STORMS WILL BE LATER AND 20 POP ST
LUCIE/MARTIN. STORMS WILL BE SLOW MOVERS SO RAINFALL MAY BE IN THE
2-4 INCH RANGE IN SOME SPOTS. DEW POINTS IN THE MID 70S AND
SOUTHWESTERLY WINDS SPELL ANOTHER WARM AND HUMID NIGHT.

SUN-WED...WE WILL REMAIN IN A TROPICAL AIRMASS WITH LOW LEVEL RIDGE
AXIS TO OUR SOUTH AND UPPER RIDGE AXIS AT H5 BUILDING BACK IN FROM
THE EAST ACROSS SOUTH FL. A FRONTAL BOUNDARY APPROACHING FROM THE
NORTH WILL IMPALE ITSELF ON THIS SUBTROPICAL RIDGE AXIS. WOULD BE
VERY UNUSUAL FOR A FRONTAL BOUNDARY TO REACH CENTRAL FLORIDA INTACT
THIS LATE IN THE SEASON ANYWAY. BUT UPPER TROUGHING OVER THE EASTERN
CONUS WILL CONTINUE TO PRODUCE COOL TEMPS ACROSS THE NORTHERN U.S.
MOISTURE LEVELS WILL REMAIN HIGH AND OFFSHORE FLOW WILL FAVOR FL
EAST COAST WITH POPS SO WILL GO LIKELY (60%) ACROSS N AND C SECTIONS
SUN...50% MON AND 40% TUE AS REMNANTS OF FRONT AND ASSOCD MOISTURE
LIFT OUT.

THURS-SAT...DEEP LAYER RIDGE AXIS WILL BEGIN TO DRIFT NORTH...
REACHING AROUND LAKE OKEECHOBEE ON WED. AS THIS OCCURS...SOME
SLIGHTLY DRIER AIR WILL ADVECT IN FROM THE SOUTH AND HIGHEST RAIN
CHANCES IN CWA WILL BE OVER NORTHERN SECTIONS WHERE SW COMPONENT
WILL CONTINUE TO MOVE STORMS BACK TOWARD THE EAST COAST. HAVE KEPT
SCT POPS OF 30/40 PERCENT IN DURING THIS TIME FRAME.

&&

.MARINE...A HIGH PRESSURE RIDGE AXIS WILL REMAIN SOUTH OF THE AREA
INTO EARLY NEXT WEEK. OFFSHORE WINDS WILL OCCUR AS A RESULT...BUT
THE FLOW WILL BE WEAK ENOUGH TO ALLOW THE SEA BREEZE TO DEVELOP NEAR
THE COAST EACH AFTERNOON. THIS CHANGE IN THE WIND PATTERN WILL PUSH
SCATTERED THUNDERSTORMS OFFSHORE THE EAST COAST DURING THE LATE
AFTERNOONS AND EVENINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  77  91  73  89 /  40  60  50  50
MCO  76  91  74  91 /  40  60  40  50
MLB  76  90  73  89 /  30  60  50  50
VRB  76  90  72  89 /  30  50  40  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...WIMMER
LONG TERM....KELLY
Hazardous weather outlook, Jun 19, 6:00 AM EDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
600 AM EDT SAT JUN 19 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
192100-
FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM OFFSHORE-
BREVARD-INDIAN RIVER-LAKE-MARTIN-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
ST. LUCIE-VOLUSIA-
600 AM EDT SAT JUN 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS THE EAST AND
WEST COAST SEA-BREEZES FORM AND PUSH INLAND. THUNDERSTORM ACTIVITY
SHOULD BE HIGHEST ALONG THE COAST NORTH OF CAPE CANAVERAL WHERE THE
EAST AND WEST COAST BREEZES WILL INTERACT.  SOME STORMS WILL PRODUCE
FREQUENT LIGHTNING...MAINLY OVER THE COASTAL REGIONS BETWEEN FLAGLER
BEACH AND CAPE CANAVERAL.  ONE OR TWO COULD PRODUCE DAMAGING WIND
GUSTS AS WELL.

...FLOOD IMPACT...
VERY WEAK WINDS ALOFT WILL RESULT IN SLOW MOVING STORMS THIS
AFTERNOON.  GENERAL STORM MOTION WILL BE TO THE EAST AT 5 TO 10
MPH...WHICH WILL ALLOW THE STORMS TO IMPACT LOCAL AREAS FOR AN
EXTENDED PERIOD OF TIME. LOCAL RAIN AMOUNTS UP TO 4 INCHES WILL BE
POSSIBLE...WHICH WILL CAUSE LOW LYING AND POOR DRAINAGE AREAS TO
FLOOD.

...RIP CURRENT IMPACT...
A DIMINISHING EASTERLY SWELL WILL COMBINE WITH AN ASTRONOMICAL PEAK
TIDE TO GENERATE RIP CURRENTS THIS AFTERNOON.  THE THREAT WILL BE
GREATEST BETWEEN 900 AM AND 400 PM DURING THE OUTGOING TIDE.  CHECK
WITH THE LOCAL BEACH PATROL BEFORE ENTERING THE WATER.

...MARINE THUNDERSTORM GUST IMPACT...
WEAK WINDS ACROSS THE STATE WILL ALLOW THE EAST COAST SEA BREEZE TO
FORM BY EARLY AFTERNOON.  STORMS THAT PUSH OVER THE SEA-BREEZE AND
THEN OUT TO SEA MAY GENERATE A STRONG GUSTY WINDS OVER THE
NEAR-SHORE COASTAL WATERS.

...WATERSPOUT IMPACT...
WEAK WINDS ACROSS THE STATE WILL ALLOW THE EAST COAST SEA BREEZE TO
FORM BY EARLY AFTERNOON.  STORMS THAT PUSH OVER THE SEA-BREEZE AND
THEN OUT TO SEA MAY GENERATE STRONG COASTAL THUNDERSTORMS THAT MAY
PRODUCE A BRIEF WATERSPOUT OVER THE NEAR-SHORE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...
MOISTURE LEVELS WILL REMAIN HIGH ENOUGH ACROSS FLORIDA INTO EARLY
NEXT WEEK TO ALLOW SCATTERED THUNDERSTORMS TO FORM EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

BRAGAW

In the hours before

Special weather statement, Jun 19, 5:05 PM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
505 PM EDT SAT JUN 19 2004

FLZ046-192145-
SEMINOLE-
505 PM EDT SAT JUN 19 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND SMALL
HAIL IN RURAL SOUTHEASTERN SEMINOLE COUNTY...

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL ALONG STATE
ROAD 46...6 MILES SOUTHEAST OF GENEVA.  THE STORM WAS NEARLY
STATIONARY.

MOTORISTS TRAVELLING ALONG THIS HIGHWAY SHOULD BE ON THE LOOKOUT FOR
THIS STORM.

CRISTALDI
Special weather statement, Jun 19, 6:27 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
627 PM EDT SAT JUN 19 2004

FLZ046-192315-
SEMINOLE-
627 PM EDT SAT JUN 19 2004

...STORMS WITH EXCESSIVE LIGHTNING OVER SEMINOLE COUNTY...

AT 625 PM EDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION
EQUIPMENT INDICATED A CLUSTER OF STORMS WITH EXCESSIVE LIGHTNING
FROM MIDWAY TO SANFORD. THE STORMS WERE MOVING ERRATICALLY AT AROUND
5 MPH. THESE STORMS MAY ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 50
MPH. PERSONS IN THIS AREA SHOULD TAKE COVER IMMEDIATELY UNTIL THESE
STORMS END.

RAINFALL AMOUNTS BETWEEN TWO AND THREE INCHES MAY CAUSE TEMPORARY
INUNDATION OF SOME STREETS AND OTHER LOW LYING AREAS.

IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR ENCLOSED
AUTOMOBILE. TREES AND OPEN SHELTERS FOUND ON A BEACH OR GOLF COURSE
OFFER NO PROTECTION.

CRISTALDI
Special weather statement, Jun 19, 6:29 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
629 PM EDT SAT JUN 19 2004

FLZ047-147-192300-
NORTHERN BREVARD-SOUTHERN BREVARD-
629 PM EDT SAT JUN 19 2004

...STRONG STORM CAPABLE OF PRODUCING VERY STRONG WIND GUSTS AND
SMALL HAIL WEST OF VIERA...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 7 MILES
SOUTHWEST OF VIERA...MOVING NORTHEAST AT 5 MPH.

THIS STORM WILL PRODUCE VERY HEAVY RAIN...OCCASIONAL LIGHTNING...
SMALL HAIL AND POSSIBLE WIND GUSTS UP TO 50 MPH. TAKE SHELTER INSIDE
A STURDY STRUCTURE IF YOU ARE IN THE PATH OF THIS STORM.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

15
Local storm report, Jun 19, 7:29 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
729 PM EDT SAT JUN 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0652 PM     DOWNBURST        SANFORD                 28.79N 81.28W
06/19/2004                   SEMINOLE           FL   OFFICIAL NWS OBS

            WIND GUST OF 53KT/61 MPH AT THE SANFORD INTERNATIONAL
            AIRPORT

&&

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:06 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole54 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.